Warning on Colon Cancer Drug Avastin
Drug's Label Updated to Note Rare Cases of Brain Blood Vessel Leak and Nasal Septum Perforation
WebMD News Archive
Sept. 26, 2006 -- The label of colon cancer drug Avastin has been updated to note rare cases of a brain capillary leak syndrome and nasal septum perforation.
Capillaries are small blood vessels. Nasal septum perforation refers to holes in the cartilage forming part of the nasal septum, which separates the nostrils.
Avastin is approved for treatment of cancer of the colon or rectum that has spread to other parts of the body.
The updated label was posted yesterday on the FDA's web site.
The drug's maker, Genentech, has sent a letter to doctors about the label change. That letter mainly focuses on the syndrome associated with the capillary leaks -- reversible posterior leukoencephalopathy syndrome (RPLS), described as "a neurological disorder which can present with headache, seizure, lethargy, confusion, blindness, and other visual and neurologic disturbances."
Patients who develop RPLS should stop taking Avastin and start high blood pressurehigh blood pressure treatment, if needed, Genentech's letter says.
"Symptoms usually resolve or improve within days, although some patients have experienced ongoing neurologic sequelae [problems]," Genentech states.
In the letter, Genentech says "cases of confirmed and possible RPLS have been reported in Avastin clinical studies and postmarketing experience at a rate of less than 0.1%."
Onset of RPLS symptoms has been reported to occur from 16 hours to one year after patients started taking the drug, Genentech says.
The syndrome may be accompanied by mild to severe high blood pressure and magnetic resonance imaging (MRI) is needed to confirm a diagnosis, according to Genentech.
The letter also mentions seven cases of nasal septum perforation reported in Avastin's postmarketing data.
Genentech is a WebMD sponsor.